Kansas, 2002

Flash Flooding and Hail in Kansas, May 24 to 25, 2002

May 24 to 25, 2002 · NWS ICT · 33 events in 10 counties and zones

21 hail, 9 flash flood, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 2:14 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, May 24, 2:14 PM CST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT FRI MAY 24 2002

FCST CONCERN REVOLVES AROUND PRECIP CHANCES TONIGHT.

WL KEEP FLOOD WATCH UNTIL 6 AM SAT SINCE ADDITIONAL PRECIP IS
EXPECTED.

TONIGHT: THE PRECIP NORTH OF THE FRONT TODAY WAS A RESULT OF WARM
ADVECTION AT AROUND 850MB...WHICH DECREASES GREATLY AT AROUND 00Z.
ANOTHER GOOD SHOT FOR PRECIP WILL COME TOWARD THE BEGINNING OF THIS
PERIOD ESPECIALLY FOR SOUTH CENTRAL AND SOUTHEAST PORTIONS OF CWA.
THE FINAL UPPER LEVEL WAVE WL FINALLY EJECT OUT OF COLORADO AT THE
START OF THIS PERIOD. MOST OF SOUTH CENTRAL AND SOUTHEAST KANSAS WL
BE UNDER THE RIGHT ENTRANCE REGION OF A 300MB JET. THIS IS FURTHER
SHOWN THROUGH 300MB DIVERGENCE FIELDS. AN MCS WL LIKELY BE GOING
TONIGHT ALONG AND JUST SOUTH OF THE OK-KS BORDER AND MAY SPILL FAR
ENOUGH NORTH TO AFFECT OF THE SOUTHERN COUNTIES IN THE CWA. IT IS
GOING TO BE A TOUGH CALL TO WEATHER CENTRAL KS SEES PRECIP AFTER 7
PM SINCE 850 MOISTURE WL BE FAIRLY LIMITED BY THEN. BUT THE
REMAINDER OF CWA WL HAVE ANOTHER GOOD SHOT AT SEEING PRECIP.

FWC TEMPS LOOK TOO WARM...CONSIDERING WERE ONLY IN THE 50S NOW. SO
WL FOLLOW THE COOLER MAV NUMBERS WHICH ARE ALSO IN LINE WITH ETA 2M
TEMPS.

SAT-SAT NIGHT: A FEW SHOWERS MAY LINGER OVER FAR SE KS. THIS IS
INDICATED BY SOME MINIMAL LIFT AND LOWER CONDENSATION PRESSURE
DEFICITS. THIS ACTIVITY SHOULD ONLY EXIST EARLY. BY 18Z SFC RIDGE
SHOULD BE PLANTED OVER CWA...ALLOWING FOR SOME SUNSHINE...ESPECIALLY
FOR CENTRAL KS ZONES...CLOUDS WL LINGER LONGEST OVER SE KS. HIGHS WL
ONCE AGAIN BE MORE IN LINE WITH MAV NUMBERS...WHICH ALSO AGREES WITH
PREV FCST. A WEAK WAVE MOVE OUT OF CO LATE SAT NIGHT. THIS WAVE
COUPLED WITH 850MB THETA-E ADVECTION...GENERATES PRECIP OVER DDCS
CWA. ONCE AGAIN QUITE A DISCREPANCY BETWEEN FWC AND MAV NUMBERS. WL
SPLIT THE DIFFERENCE BUT FEEL THE MAV GUIDANCE MIGHT BE CLOSER.

SUN-SUN NIGHT: LOW LEVEL WARM ADVECTION WL CONTINUE...ESPECIALLY
OVER WESTERN PORTIONS OF CWA...WHERE CLOUD COVER WL BE INCREASING
THROUGHOUT THE DAY. POP CHANCES INCREASE OVER WESTERN OK AND KS AS
NEXT SHORT WAVE PREPARES TO EJECT OUT OF CO. ALTHOUGH ETAX DOES NOT
GENERATE PRECIP OVER CWA...WL KEEP SLIGHT CHANCE POPS AS LOW LEVEL
MOISTURE INCREASES VERY QUICKLY.

EXTENDED.
MON-FRI: ANOTHER SHORTWAVE MOVES OUT OF THE COLORADO AND INTO THE
PLAINS MON-WED. THE ECMWF IS SLIGHTLY FARTHER NORTH WITH THIS
DISTURBANCE. BUT NEVERTHELESS CWA WL BE UNDER WARM ADVECTION WITH A
NUMBER OF WEAK TROUGHS MOVING THROUGH THE FLOW. WITHOUT THE PRESENCE
OF A MAJOR SHORTWAVE MOVING THROUGH...HAVE A HARD TIME INCREASING
POPS...SINCE MOST OF PRECIP WL HINGE ON WEAK FEATURES WHICH ARE
DIFFICULT TO DISCERN THIS FAR OUT. ALL MODELS REALLY PUMP-UP A
STRONG RIDGE OVER THE ROCKIES BY WEDNESDAY...PLACING CWA IN STRONG
NORTHWEST FLOW. UPPER LEVEL RIDGE SHOULD FINALLY SLIDE FAR ENOUGH
EAST BY THURSDAY NIGHT TO DECREASE CHANCES OF PRECIP.

FCSTID =7/LAWSON
ICT   45  71  53  81 /  70  10  10  10
HUT   45  72  53  81 /  70  10  10  10
EWK   45  71  53  81 /  70  10  10  10
EQA   47  72  53  81 /  70  10  10  10
WLD   48  72  56  81 /  90  10  10  10
RSL   39  72  52  84 /  40  10  10  10
GBD   43  72  52  84 /  40  10  10  10
SLN   43  72  53  81 /  50  10  10  10
MPR   45  71  53  81 /  60  10  10  10
CFV   59  73  54  80 /  90  20  10  10
CNU   53  71  53  80 /  90  20  10  10
K88   53  71  53  80 /  90  20  10  10

.ICT...
KS...FLOOD WATCH UNTIL 600 AM CDT SATURDAY FOR ZONES KSZ052>053...
KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.

In the hours before

Special weather statement, May 24, 10:49 AM CST, 5 hours 51 minutes before
KSZ052-053-067>072-082-083-091>096-098>100-242300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1149 AM CDT FRI MAY 24 2002

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...
MAINLY ALONG AND TO THE SOUTHEAST OF A WINFIELD...TO CHANUTE LINE.
AN ISOLATED REPORT OF DIME SIZE HAIL WILL BE POSSIBLE ACROSS THE
REST OF THE REGION...BUT SPOTTER ACTIVATION IS NOT EXPECTED IN
THESE AREAS.

LATE THIS MORNING...A COLD FRONT WAS SITUATED FROM AROUND
WELLINGTON...TO JUST SOUTH OF CHANUTE.  SOUTH OF THIS BOUNDARY...
THERE HAS BEEN SOME SUNSHINE AND TEMPERATURES HAVE ALREADY
WARMED TO NEAR 70 ALONG THE OKLAHOMA BORDER.  SCATTERED
THUNDERSTORMS WILL DEVELOP ALONG AND TO THE SOUTHEAST OF THIS
BOUNDARY THIS AFTERNOON.  THE PRIMARY THREAT WILL BE LARGE HAIL TO
THE SIZE OF QUARTERS...AND ISOLATED DAMAGING WIND GUSTS.

SPOTTER ACTIVATION MAY BE NEEDED ALONG AND SOUTHEAST OF A
WINFIELD...TO CHANUTE LINE ANY TIME THIS AFTERNOON THROUGH 8 PM.

IN ADDITION...MORE RAIN IS EXPECTED TO FALL ON ALREADY SATURATED
GROUNDS.  THEREFORE...A FLOOD WATCH REMAINS IN EFFECT FOR THE
REGION THROUGH EARLY SATURDAY MORNING.  ANYONE WHO EXPERIENCES
FLOODING SHOULD CALL THEIR REPORT IN IMMEDIATELY TO THE NEAREST LAW
ENFORCEMENT AGENCY...WHO WILL RELAY THE INFORMATION TO US.

FRANK
Local storm report, May 24, 2:01 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
301 PM CDT FRI MAY 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0157 PM    2 SE SOUTH HAVEN          KS   .75 INCH HAIL
05/24/02   SUMNER                         REPORTED BY THE PUBLIC.

0210 PM    2 W ARKANSAS CITY         KS   .75 INCH HAIL
05/24/02   COWLEY                         REPORTED BY THE PUBLIC.

CH
Local storm report, May 24, 3:11 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
411 PM CDT FRI MAY 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 AM    ERIE                      KS   FLASH FLOOD
05/24/02   NEOSHO                         WALNUT ST. IN ERIE COVERED
                                          IN WATER 1 FOOT HIGH.

0613 AM    MOUND VALLY               KS   FLASH FLOOD
05/24/02   LEBETTE                        LAW ENFORCEMENT REPORTED
                                          SEVERAL SECONDARY ROADS
                                          CLOSED AND HWY 101 CLOSED
                                          IN SPOTS

0630 AM    EUREKA                    KS   FLASH FLOOD
05/24/02   GREENWOOD                      LAW ENFORCEMENT REPORTED
                                          WATER OVER HIGHWAY 99 NEAR
                                          SEVERY.

0632 AM    MOLINE                    KS   FLASH FLOOD
05/24/02   ELK                            LAW ENFORCEMENT REPORTED
                                          HWY 99 COVERED WITH WATER
                                          ALONG COUNTY LINE. ROAD
                                          CLOSED.

0645 AM    CEDAR VALE                KS   FLASH FLOOD
05/24/02   CHAUTAUQUA                     LAW ENFORCEMENT REPORTED
                                          COUNTY ROAD #3 SOUTH OF
                                          CEDAR VALE CLOSED DUE TO
                                          WATER OVER THE ROAD.

0700 AM    PETROLIA                  KS   FLASH FLOOD
05/24/02   ALLEN                          LAW ENFORCEMENT REPORTED
                                          MOST SECONDARY ROAD IN THE
                                          CITY OF PETROLIA
                                          UNDERWATER.

0716 AM    BUXTON                    KS   FLASH FLOOD
05/24/02   WILSON                         NUMEROUS ROADS FLOODED AND
                                          UNDERWATER.

0830 AM    1 WEST ROCK               KS   FLASH FLOOD
05/24/02   COWLEY                         WATER OVER THE ROAD.

0955 AM    PARSONS                   KS   FLASH FLOOD
05/24/02   LABETTE                        LAW ENFORCEMENT REPORTED
                                          US 400 CLOSED AND
                                          BARRICADED.

BRW

The radar

The Wichita radar (KICT), 64 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

21 hail, 9 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
May 24, 4:40 PM CST
Where
Marion County, Peabody
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.167, -97.100

Hail, Butler

When
May 24, 5:13 PM CST
Where
Butler County, Leon
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.683, -96.783

Hail, Greenwood

When
May 24, 5:16 PM CST
Where
Greenwood County, Eureka
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.817, -96.300

Hail, Butler

When
May 24, 5:16 PM CST
Where
Butler County, 2 mi NE of Leon
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -96.750

Hail, Butler

When
May 24, 5:17 PM CST
Where
Butler County, Leon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -96.783

Hail, Greenwood

When
May 24, 5:20 PM CST
Where
Greenwood County, Thrall
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.017, -96.317

Hail, Sumner

When
May 24, 5:28 PM CST
Where
Sumner County, 10 mi E of South Haven
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -97.217

Hail, Sedgwick

When
May 24, 5:45 PM CST
Where
Sedgwick County, Derby
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.550, -97.267

KSN Channel 3 trained spotter.

Hail, Cowley

When
May 24, 5:50 PM CST
Where
Cowley County, Winfield
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.250, -96.983

Hail, Cowley

When
May 24, 6:00 PM CST
Where
Cowley County, Arkansas City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -97.050

Hail, Cowley

When
May 24, 6:02 PM CST
Where
Cowley County, 2 mi W of Arkansas City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.067, -97.083

Thunderstorm Wind, Cowley

When
May 24, 6:02 PM CST
Where
Cowley County, 2 mi W of Arkansas City
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.067, -97.083

Hail, Butler

When
May 24, 6:09 PM CST
Where
Butler County, 3 mi E of Rose Hill
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.567, -97.083

Flash Flood, Cowley

When
May 24, 6:10 PM CST to 10:50 PM CST
Where
Cowley County, Arkansas City
Reported by
LAW ENFORCEMENT
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Widespread street flooding.

Flash Flood, Cowley

When
May 24, 6:15 PM CST to 10:50 PM CST
Where
Cowley County, Winfield
Reported by
TRAINED SPOTTER
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Hourly rainfall of 2.23 inches produced widespread street flooding.

Hail, Harper

When
May 24, 6:17 PM CST
Where
Harper County, 5 mi NE of Waldron
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -98.117

Hail, Harper

When
May 24, 6:25 PM CST
Where
Harper County, 2 mi N of Waldron
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.033, -98.183

Hail, Butler

When
May 24, 6:26 PM CST
Where
Butler County, Latham
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.533, -96.650

Hail, Harper

When
May 24, 6:36 PM CST
Where
Harper County, 1 mi W of Anthony
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -98.050

Hail, Harper

When
May 24, 6:44 PM CST
Where
Harper County, 2 mi E of Harper
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.283, -97.983

Hail, Harper

When
May 24, 6:45 PM CST
Where
Harper County, Harper
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -98.017

Hail, Greenwood

When
May 24, 6:53 PM CST
Where
Greenwood County, 6 mi SW of Eureka
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.750, -96.383

Hail, Kingman

When
May 24, 7:10 PM CST
Where
Kingman County, 2 mi S of Mt Vernon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.683, -97.850

Hail, Sedgwick

When
May 24, 7:26 PM CST
Where
Sedgwick County, Wichita
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -97.333

Occurred on south side of town.

Flash Flood, Sedgwick

When
May 24, 7:26 PM CST to 10:25 PM CST
Where
Sedgwick County, Wichita
Reported by
TRAINED SPOTTER
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Intersection of Seneca/31st St. South flooded to depth of one foot.

Flash Flood, Cowley

When
May 24, 8:00 PM CST to 10:50 PM CST
Where
Cowley County, Dexter
Reported by
LAW ENFORCEMENT
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Small stream overflowed, resulting in the closure of two roads.

Flash Flood, Cowley

When
May 24, 8:00 PM CST to 10:50 PM CST
Where
Cowley County, 1 mi W of Rock
Reported by
LAW ENFORCEMENT
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Cowley County Road flooded due to rises on Walnut River.

Flash Flood, Elk

When
May 24, 8:15 PM CST to May 25, 4:30 AM CST
Where
Elk County, 1 mi E of Oak Vly
Reported by
LAW ENFORCEMENT
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Highway 160 closed. Flash flooding compounded and prolonged by water backing from Elk City Lake northwest toward Oak Valley. In addition, Highway 160 was closed 3 miles east of Longton, and at the Highway 160/Highway 99 Junction 3 miles northeast of Moline (closed to eastbound traffic only).

Flash Flood, Butler

When
May 24, 8:47 PM CST to 10:45 PM CST
Where
Butler County, 1 mi NE of Rose Hill
Reported by
LAW ENFORCEMENT
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

One vehicle washed off SW 170th Street. Many roads water-covered.

Thunderstorm Wind, Chautauqua

When
May 24, 8:50 PM CST
Where
Chautauqua County, 5 mi SE of Cedar Vale
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.050, -96.433

Flash Flood, Sedgwick

When
May 24, 9:00 PM CST to 10:25 PM CST
Where
Sedgwick County, Wichita
Reported by
TRAINED SPOTTER
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Intersection of West & Maple streets flooded to the levels of most car doors.

Flash Flood, Chautauqua

When
May 24, 9:15 PM CST to 10:25 PM CST
Where
Chautauqua County, Sedan
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Many roads flooded. In Sedan, depths approached 3 feet.

Thunderstorm Wind, Chautauqua

When
May 24, 9:29 PM CST
Where
Chautauqua County, Cedar Vale
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
37.100, -96.500

Small limbs downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288838, 5288839, 5288840, 5288841, 5288842, 5288843, 5288844, 5288845, 5288846, 5288847, 5288848, 5288849, 5288851, 5288850, 5288063, 5288852, 5288931, 5288062, 5288064, 5288065, 5288066, 5288067, 5288068, 5288069, 5288070, 5288071, 5288147, 5288148, 5288149, 5288150, 5288152, 5288151, 5288153.